Minnesota, 2019

Flooding in Minnesota, March 19 to 31, 2019

March 19 to 31, 2019 · NWS FSD · 7 events in 5 counties and zones

A historic flooding event unfolded as heavy rainfall with a late winter storm drenched the area on March 13-14, 2019. With 1 to 3 inches of snow water equivalent still in the snow pack south of Interstate 90 and 3 to 6 inches of snow water equivalent north of Interstate 90, gradually warming temperatures, and the frozen impervious ground, area rivers crested a second time due to additional…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A historic flooding event unfolded as heavy rainfall with a late winter storm drenched the area on March 13-14, 2019. With 1 to 3 inches of snow water equivalent still in the snow pack south of Interstate 90 and 3 to 6 inches of snow water equivalent north of Interstate 90, gradually warming temperatures, and the frozen impervious ground, area rivers crested a second time due to additional runoff about a week after the first rapid crests. Overall, fifteen river gage sites measured record stages around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 5:26 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 19, 5:26 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 PM CDT Tue Mar 19 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 308 PM CDT Tue Mar 19 2019

Isolated showers are possible late this evening along the Missouri
River Valley as an upper level trough slides southeast into
central NE this evening. Little if any rain amounts are expected.
In addition, widespread stratus over central SD will continue to
move south- eastward into the region tonight, with some fog
developing along the edge of the swath of stratus. With clouds
and light winds prevailing overnight lows will remain close to
freezing levels.

Quiet conditions are expected on Wednesday. A weak surface front
slides south early Wednesday morning; pushing more low
clouds/stratus during the day. Stratus will approach our far
southern counties in the evening hours. It will also be breezy,
with gusts up to 25 mph throughout the day. Daytime temperatures
will be slightly cooler than today, ranging from the upper 30s to
upper 40s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 308 PM CDT Tue Mar 19 2019

The main features in the extended forecast are the warming trend
and a chance of showers over the weekend.

Upper level ridge builds over the western CONUS for the remainder
of the week, keeping the region relatively dry and warmer. Highs
on Friday and into the weekend are expected to range from the
upper 40s to mid 50s, especially where the snowpack is minimal
(mainly south of I-90).

The next chance for precipitation arrives Saturday into Sunday
night as a negatively tilted upper trough moves through. There is
still uncertainty in phase/amplitude with this system. However,
looks like the forecast area will be impacted with periods of
rain. In terms of QPF,the latest GFS seems the most aggressive
one, suggesting around 0.5 inch of total rain. On the other hand,
the ECMWF looks weaker and does not bring much precipitation into
the FA. As of now, 0.1"- 0.5" of total rainfall looks possible.
However, this is a period to keep monitoring, given the low
confidence on track and strength of the system, as well as the
extreme difference in QPF amounts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM CDT Tue Mar 19 2019

Light northwest winds will become light and variable overnight,
with a broken low-cloud deck moving in from the northwest. As the
near-surface layer saturates, some reduction in visibility is
possible with patchy fog. A weak front Wednesday will bring
slightly stronger northwest winds, gusting to around 20 kt during
the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...VandenBoogart
Hazardous weather outlook, Mar 19, 4:28 AM CST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
528 AM CDT Tue Mar 19 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-201030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
528 AM CDT Tue Mar 19 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Flooding from recent rain and snow melt will continue.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A significant warm up is expected late this week. This will likely
lead to additional snow melt, and additional rises of area streams
and rivers. Many area rivers are expected to return to moderate to
major flood levels this weekend or early next week. Stay tuned to
area flood statements for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Cottonwood

When
March 19, 5:30 PM CST to March 31, 11:59 PM CST
Where
Cottonwood County, 11.36 mi W of Windom to 11.33 mi WSW of Windom
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.848, -95.346

Snow melt and heavy rainfall (measured 1.15 inches at Windom) resulted in significant flooding of agricultural lands and Island Park in Windom. The Des Moines River at Windom (gage site WDOM5) reached the third highest stage on record cresting 4.01 feet above flood stage on March 23. The river remained in minor flood stage at the end of the month.

Flood, Jackson

When
March 19, 5:30 PM CST to March 31, 11:59 PM CST
Where
Jackson County, 1.41 mi NNW of Swastika Beach to 2.13 mi WNW of Swastika Beach
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.848, -95.084

Snow melt and heavy rainfall (measured 1.15 inches at Windom) resulted in significant flooding of agricultural lands and Island Park in Windom. The Des Moines River at Windom (gage site WDOM5) reached the third highest stage on record cresting 4.01 feet above flood stage on March 23. The river remained in minor flood stage at the end of the month.

Flood, Lincoln

When
March 20, 9:00 PM CST to March 28, 10:00 PM CST
Where
Lincoln County, 1.21 mi NW of Lake Benton to 2.57 mi N of Verdi
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.260, -96.320

Snow melt and heavy rainfall (measured 2.22 inches at Flandreau and 1.70 inches at Pipestone) resulted in extensive flooding of agricultural land and inundation of the city golf course in Flandreau. Flandreau Creek above Flandreau (gage site FCRS2) crested 1.88 feet above flood stage on March 28.

Flood, Pipestone

When
March 20, 9:00 PM CST to March 28, 10:00 PM CST
Where
Pipestone County, 8.91 mi N of Cazenovia to 7.77 mi N of Cazenovia
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.197, -96.351

Snow melt and heavy rainfall (measured 2.22 inches at Flandreau and 1.70 inches at Pipestone) resulted in extensive flooding of agricultural land and inundation of the city golf course in Flandreau. Flandreau Creek above Flandreau (gage site FCRS2) crested 1.88 feet above flood stage on March 28.

Flood, Jackson

When
March 21, 12:30 PM CST to March 31, 11:59 PM CST
Where
Jackson County, 2.99 mi E of Miloma to 2.13 mi WNW of Jackson
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.750, -95.120

Snow melt and heavy rainfall (measured 1.42 inches 2 miles northeast of Lakefield and 1.15 inches at Windom) resulted in significant flooding of agricultural lands and park areas in Jackson. The Des Moines River at Jackson (gage site JCKM5) crested 2.08 feet above flood stage on March 24. The river remained in minor flood stage at the end of the month.

Flood, Lincoln

When
March 22, 5:00 PM CST to March 31, 11:59 PM CST
Where
Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.350, -96.140

Snow melt and heavy rainfall (measured 1.41 inches at Minneota and 1.61 inches at Lake Wilson) resulted in significant flooding of agricultural land. The Redwood River at Russell (gage site RUSM5) crested twice in the moderate level - initially on March 25 at 3.30 feet above flood stage, and second, the second highest stage on record cresting 4.50 feet above flood stage on March 28. The river remained in minor flood stage at the end of the month.

Flood, Lyon

When
March 22, 5:00 PM CST to March 31, 11:59 PM CST
Where
Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.400, -96.080

Snow melt and heavy rainfall (measured 1.41 inches at Minneota and 1.61 inches at Lake Wilson) resulted in significant flooding of agricultural land. The Redwood River at Russell (gage site RUSM5) crested twice in the moderate level - initially on March 25 at 3.30 feet above flood stage, and second, the second highest stage on record cresting 4.50 feet above flood stage on March 28. The river remained in minor flood stage at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827339, 827340, 827355, 827356, 827341, 827342, 827343.